Alert archive / Nebraska / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 154, NWS North Platte, NE

June 22, 20095 counties in Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Jun 22, 2009, 12:34 AM CDT for 5 counties in Nebraska. It was in force for 38 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 22, 2009, 12:34 AM CDT (05:34 UTC)
Expired
Jun 22, 2009, 1:12 AM CDT
In force
38 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon

Counties Blaine County, NE, Brown County, NE, Custer County, NE, Loup County, NE, Rock County, NE

The radar

The North Platte radar (KLNX), 92 km from the middle of the area, began a volume at 05:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 22, 12:35 AM CDTTSTM WND GST 70Ainsworth, NELAW ENFORCEMENT ESTIMATED THUNDERSTORM WIND GUSTS BETWEEN 60 AND 70 MPH.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 5.6 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2009-06-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 505 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2009-06-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 31 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
505 J/kg
Mixed-layer CIN
-21 J/kg
Mixed-layer LCL
2079 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
31 m²/s²
0-3 km storm-relative helicity
90 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLBF 220534
SVRLBF
NEC009-017-041-115-149-220630-
/O.NEW.KLBF.SV.W.0154.090622T0534Z-090622T0630Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1234 AM CDT MON JUN 22 2009

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN CUSTER COUNTY IN CENTRAL NEBRASKA...
  EASTERN BLAINE COUNTY IN NORTH CENTRAL NEBRASKA...
  THIS INCLUDES THE CITY OF BREWSTER...
  BROWN COUNTY IN NORTH CENTRAL NEBRASKA...
  THIS INCLUDES THE CITY OF AINSWORTH...
  LOUP COUNTY IN NORTH CENTRAL NEBRASKA...
  THIS INCLUDES THE CITY OF TAYLOR...
  ROCK COUNTY IN NORTH CENTRAL NEBRASKA...
  THIS INCLUDES THE CITY OF BASSETT...

* UNTIL 130 AM CDT

* AT 1226 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CONTAINING STORNG DAMAGING WIND       
  GUSTS. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 7     
  MILES WEST OF KELLER PARK STATE RECREATION AREA TO ALMERIA MEADOW  
  STATE WILDLIFE MANAGEMENT AREA TO ANSELMO...OR ALONG A LINE        
  EXTENDING FROM 8 MILES NORTH OF AINSWORTH TO 9 MILES NORTHEAST OF  
  BREWSTER TO 14 MILES NORTHWEST OF BROKEN BOW...AND MOVING          
  MOVING EAST AT 45 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  LONG PINE...ROSE AND ALMERIA BY 1240 AM CDT...
  WEISSERT...TWIN LAKES STATE WILDLIFE MANAGEMENT AREA...HORSESHOE
  BEND LAKE AND BASSETT BY 1250 AM CDT...
  TAYLOR AND SARGENT BY 1255 AM CDT...
  PONY LAKE BY 100 AM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM HAS A HISTORY OF PRODUCING DESTRUCTIVE WINDS FROM A 
STRONG GUST FRONT. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND 
STAY AWAY FROM WINDOWS

&&

LAT...LON 4278 9926 4144 9922 4146 9997 4277 10007
      4267 9966
TIME...MOT...LOC 0531Z 261DEG 39KT 4267 9985 4201 9963
          4156 9975

$$

KAR
2 follow-up statements
000 
WWUS53 KLBF 220539
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1239 AM CDT MON JUN 22 2009

NEC009-017-041-115-149-220630-
/O.CON.KLBF.SV.W.0154.000000T0000Z-090622T0630Z/
CUSTER NE-BLAINE NE-LOUP NE-ROCK NE-BROWN NE-
1239 AM CDT MON JUN 22 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 130 AM CDT
FOR BROWN...ROCK...LOUP...EASTERN BLAINE AND NORTHEASTERN CUSTER
COUNTIES...

AT 1235 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS.  THESE STORMS WERE LOCATED
ALONG A LINE EXTENDING FROM KELLER PARK STATE RECREATION AREA TO 7
MILES SOUTH OF HIGHWAY 183 MILE MARKER 150 TO VICTORIA SPRINGS STATE
RECREATION AREA...OR ALONG A LINE EXTENDING FROM 10 MILES NORTHEAST
OF AINSWORTH TO 16 MILES EAST OF BREWSTER TO 12 MILES NORTHWEST OF
BROKEN BOW...MOVING EAST AT 45 MPH.

SEVERE THUNDERSTORMS WILL BE NEAR...
  TWIN LAKES STATE WILDLIFE MANAGEMENT AREA...HIGHWAY 183 MILE MARKER
  170...HIGHWAY 183 MILE MARKER 140 AND BASSETT BY 1245 AM CDT...
  WEISSERT...HORSESHOE BEND LAKE AND HIGHWAY 91 MILE MARKER 40 BY
  1250 AM CDT...
  PONY LAKE...HIGHWAY 183 MILE MARKER 130 AND HIGHWAY 183 MILE MARKER
  120 BY 1255 AM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

WIND DAMAGE WITH THIS STORM WILL OCCUR WELL AHEAD OF ANY RAIN OR
LIGHTNING. DO NOT WAIT FOR THE SOUND OF THUNDER BEFORE TAKING COVER.
SEEK SHELTER IMMEDIATELY INSIDE A STURDY STRUCTURE AND STAY AWAY FROM
WINDOWS.

&&

LAT...LON 4278 9926 4144 9922 4146 9997 4277 10007
      4267 9966
TIME...MOT...LOC 0538Z 261DEG 39KT 4267 9969 4202 9953
          4157 9969

$$

KAR
000 
WWUS53 KLBF 220612
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
112 AM CDT MON JUN 22 2009

NEC009-017-041-115-149-220617-
/O.CAN.KLBF.SV.W.0154.000000T0000Z-090622T0630Z/
CUSTER NE-BLAINE NE-LOUP NE-ROCK NE-BROWN NE-
112 AM CDT MON JUN 22 2009

...THE SEVERE THUNDERSTORM WARNING FOR BROWN...ROCK...LOUP...EASTERN
BLAINE AND NORTHEASTERN CUSTER COUNTIES IS CANCELLED...

THE GUST FRONT WHICH PROMPTED THE WARNING HAD MOVED EAST OF THE AREA 
AND WEAKENED AND WAS NO LONGER PRODUCING DAMAGING WINDS. 
HOWEVER...GUSTY WEST WINDS OF 25 TO 35 MPH WILL STILL OCCUR THROUGH 
130 AM CDT. 

LAT...LON 4278 9926 4144 9922 4146 9997 4277 10007
      4267 9966
TIME...MOT...LOC 0607Z 261DEG 39KT 4272 9927 4207 9912
          4162 9928

$$

KAR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 21, 3:24 PM CDT, 9 hours 10 minutes earlier.

Area forecast discussion, Jun 21, 3:24 PM CDT, 9 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
324 PM CDT SUN JUN 21 2009

.SYNOPSIS...
A SURFACE TROUGH OF LOW PRESSURE HAS LIFTED EAST INTO CENTRAL AND
EASTERN NEBRASKA TODAY. BEHIND THIS FEATURE...CLEAR SKIES LIGHT
WESTERLIES AND DRIER AIR HAS FILTERED INTO THE AREA. H5 ANALYSIS
THIS MORNING HAS HIGH PRESSURE OVER SERN ARKANSAS...AND A TROUGH
OVER THE WEST COAST. A COUPLE OF DISTURBANCES WERE NOTED...THE FIRST
OVER LAKE TAHOE AND THE SECOND...LIFTING NORTH ACROSS THE BIG HORN
MTS.

&&

.DISCUSSION...

.NEAR TERM...TONIGHT THROUGH WEDNESDAY NIGHT...MAIN FORECASTING
CHALLENGE IN THE NEAR TERM DEALS WITH TEMPERATURES AND LOW
PRECIPITATION CHANCES. FOR TONIGHT...RETAINED LOW PRECIPITATION
CHANCES OVERNIGHT FOR LOCATIONS NORTH OF INTERSTATE 80 FOR ISOLATED
TSRAS. BOTH THE NAM AND GFS SOLNS THIS MORNING SHOW DECENT MID LEVEL
WAA DEVELOPING ACROSS NERN COLORADO...LIFTING NORTHEAST INTO THE CWA
OVERNIGHT. FORECAST TIME SECTIONS TONIGHT ARE INDICATIVE OF TOP DOWN
SATURATION...SO HAVE CHOSEN TO KEEP POPS AND QPFS LOW TONIGHT.

SHIFTING TO TOMORROW...A DIFFUSE...WEAK FRONTAL BOUNDARY WILL LIFT
NORTH ACROSS NORTHEASTERN NEBRASKA TOMORROW MORNING...BECOMING
ANCHORED OVER SERN SD AND NERN NEBRASKA MONDAY AFTERNOON. CAPES
ACROSS NERN NEBRASKA MONDAY AFTERNOON WILL PEAK ABOVE 3000 J/KG EAST
OF HIGHWAY 183 WITH CORRESPONDING LIS OF -6 TO -8 BY 21Z TOMORROW
AFTERNOON. CAP STRENGTH IS KEY HERE AND CONVECTION WILL BE
EXCLUSIVELY DEPENDANT ON BREAKING THIS. GUT FEELING IS THAT THE CAP
WILL HOLD...HOWEVER...IF IT DOES NOT...50KTS OF BULK SHEAR WILL BE
SUFFICIENT FOR A SUPERCELL. FEEL THE 3000+ CAPES CANNOT BE
IGNORED...SO INSERTED SOME ISOLATED CHANCES IN THE NORTHEAST.

BETTER CHANCES FOR PRECIPITATION ARRIVE ON TUESDAY AFTERNOON AND
EVENING AS A FRONTAL BOUNDARY APPROACHES THEN STALLS ACROSS NORTHERN
NEBRASKA. WEAK MID LEVEL DYNAMICS WILL LIFT ACROSS THE DAKOTAS AND
HIGH PLAINS LATE TUESDAY AS A TROUGH OF LOW PRESSURE TRAVERSES THE
NORTHERN TIER OF STATES.

AS FOR TEMPERATURES...THE MAV AND MET GUIDANCE HAVE DONE A FLIP FROM
YESTERDAY WITH THE MET COOLER THAN THE MAV NUMBERS. BOTH ARE
INDICATING LIGHT SERLY WINDS BOTH DAYS...SO DECIDED TO UTILIZE THE
SLIGHTLY COOLER MET NUMBERS.

.LONG TERM...THURSDAY THROUGH THROUGH SUNDAY...
AGREEMENT BETWEEN THE EURO AND GFS SOLNS THIS MORNING BEGINNING TO
WAVER SOMEWHAT. MAIN DIFFERENCES NOTED BETWEEN THE TWO MODELS THIS
MORNING LIE WITH THEIR H5 PATTERN DISCREPANCIES LATER IN THE WEEK.
THE EURO SOLUTION IS MUCH SLOWER IN EJECTING A CLOSED LOW FROM THE
SWRN US COAST...WHICH WOULD FAVOR THE UPPER LEVEL HIGH PERSISTING
INTO SATURDAY. THE GFS LIFTS THIS OUT MUCH FASTER...BRINGING COOLER
TEMPS AND PRECIPITATION CHANCES TO THE AREA BEGINNING THURSDAY
NIGHT. GENERALLY FOLLOWED THE NATIONAL GUIDANCE ON THIS ONE AND
FOLLOWED THE SLOWER EURO SOLUTION. ON THIS NOTION...HAVE FAVORED
WARMER TEMPS AND MAINLY DRY CONDS. THE EXCEPTION WILL BE OVER THE
NRN FCST AREA...WHICH WILL LIE IN THE SOUTHERN PORTION OF THE RING
OF FIRE. HAVE OPTED FOR LOW POPS IN THESE AREAS AS PRECIP TIMING
AND LOCATION WILL BE HIGHLY DEPENDENT ON THE TRACK OF EMBEDDED
DISTURBANCES. BY LATE SATURDAY...THE RIDGE WILL FLATTEN
SIGNIFICANTLY AS THE BEFORE MENTIONED LOW LIFTS ACROSS THE
INTERMOUNTAIN WEST...FLATTENING THE RIDGE ACROSS THE CENTRAL PLAINS.
GENERALLY WENT WITH 90S FOR HIGHS...WITH SOME COOLER READINGS FOR
SATURDAY AND SUNDAY.

&&

.AVIATION...
CEILINGS ARE CONTINUING TO LIFT ACROSS NORTH CENTRAL NEBRASKA AT
18Z WITH VISUAL FLIGHT RULES THIS AFTERNOON AND TONIGHT FOR
TERMINALS KLBF AND KVTN. MODELS AGREE WITH THAT ISOLATED HIGH BASED
THUNDERSTORMS MAY DEVELOP INTO THE NEB PANHANDLE THIS EVENING THEN
LIFT NORTHEAST OVERNIGHT. CEILINGS WILL BE AOB 10KFT WHERE LITTLE
PRECIPITATION MAY REACH THE GROUND ALTHOUGH WIND GUSTS MAY BE A
CONCERN. FOR NOW THUNDERSTORMS IN THE VICINITY MENTIONED IN
TERMINALS BEYOND 04Z WITH AREAL COVERAGE TO BE ISOLATED AS
DISTURBANCE LIFTS NORTHEAST THROUGH MONDAY MORNING THAT WILL BE
REEVALUATED FOR LATER TAF ISSUANCES.
&&

.LBF WATCHES/WARNINGS/ADVISORIES...NONE

.AVIATION...KECK
.SHORT AND LONG TERM...BUTTLER
Hazardous weather outlook, Jun 21, 2:56 PM CDT, 9 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE NORTH PLATTE NE
256 PM CDT SUN JUN 21 2009

NEZ004>010-022>029-035>038-056>059-069>071-094-221000-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
256 PM CDT SUN JUN 21 2009 /156 PM MDT SUN JUN 21 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TONIGHT.

GENERAL THUNDERSTORM DEVELOPMENT IS POSSIBLE IN THE EASTERN
PANHANDLE...THEN OVERNIGHT...MAINLY ACROSS THE CENTRAL SANDHILLS
AS A WEAK DISTURBANCE TRAVERSES THE OUTLOOK AREA.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

BACKDOOR COLD FRONT WILL SERVE AS THE FOCUS FOR THUNDERSTORM
DEVELOP LATE TUESDAY AND AGAIN WEDNESDAY NIGHT...WITH A SLIGHT
RISK FOR SEVERE THUNDERSTORMS...MAINLY NEAR AND NORTH OF HIGHWAYS
2 AND 91. THUNDERSTORM DEVELOPMENT...MAINLY ISOLATED...REMAINS
POSSIBLE THEREAFTER AS AN UPPER LEVEL RIDGE BUILDS WESTWARD AND REMAINS
ANCHORED ACROSS THE CENTRAL UNITED STATES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE

KECK

Nearby

Severe Thunderstorm Warnings in Nebraska, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.